Alert archive / Nevada / Freeze Warnings in 2020

Freeze Warning 2, NWS Reno, NV

October 22, 20207 counties in Nevada

NWS Reno, NV issued this freeze warning at Oct 22, 2020, 2:31 PM PDT for 7 counties in Nevada. It took effect at Oct 23, 2020, 1:00 AM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 22, 2020, 2:31 PM PDT (21:31 UTC)
In effect from
Oct 23, 2020, 1:00 AM PDT
Expired
Oct 23, 2020, 8:00 AM PDT
In force
7 hr
Issued by
NWS Reno, NV

Counties Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 46 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.5 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2020-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2020-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2458 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

919 
WWUS75 KREV 222131
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
231 PM PDT Thu Oct 22 2020

CAZ070-071-NVZ005-222245-
/O.CAN.KREV.FZ.A.0002.201023T0800Z-201023T1500Z/
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell, 
Portola, Susanville, Westwood, Sierraville, Loyalton, Empire, 
and Gerlach
231 PM PDT Thu Oct 22 2020

...FREEZE WATCH IS CANCELLED...

Freezing temperatures have already occurred across most of the
area, including last night. Therefore the watch is canceled.

$$

NVZ001-003-004-231500-
/O.UPG.KREV.FZ.A.0002.201023T0800Z-201023T1500Z/
/O.NEW.KREV.FZ.W.0002.201023T0800Z-201023T1500Z/
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
Schurz, Sparks, Verdi, Gardnerville, Virginia City, Fernley, 
Fallon, Lovelock, Silver Springs, Nixon, and Imlay
231 PM PDT Thu Oct 22 2020

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM PDT FRIDAY...

* CHANGES...Upgraded Watch to Warning.

* WHAT...Sub-freezing temperatures as low as 25 expected.

* WHERE...Mineral and Southern Lyon Counties, Greater Reno-
  Carson City-Minden Area and Western Nevada Basin and Range 
  including Pyramid Lake.

* WHEN...From 1 AM to 8 AM PDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...This is the first of a series of upcoming
  anticipated freezes. After a warmer night Friday night, sub-
  freezing temperatures will return for Saturday through Tuesday
  nights. Lows may easily drop into the teens Sunday and Monday 
  nights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
1 follow-up statement
293 
WWUS75 KREV 231504
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
804 AM PDT Fri Oct 23 2020

NVZ001-003-004-231615-
/O.EXP.KREV.FZ.W.0002.000000T0000Z-201023T1500Z/
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
Schurz, Sparks, Verdi, Gardnerville, Virginia City, Fernley, 
Fallon, Lovelock, Silver Springs, Nixon, and Imlay
804 AM PDT Fri Oct 23 2020

...FRIDAY MORNING'S FREEZE WARNING HAS BEEN CANCELLED... 

This morning's freeze warning has been cancelled with temperatures
rising now. While this warning is over, much colder temperatures
will move into the region Sunday night through Tuesday morning.
Expect widespread hard freezes for rural and urban centers of
western Nevada with single digits possible for Sierra valleys. Now
is the time to winterize irrigation systems and enact plans for
sensitive populations. 

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this freeze warning went out at Oct 22, 3:38 AM PDT, 10 hours 53 minutes earlier.

Area forecast discussion, Oct 22, 3:38 AM PDT, 10 hours 53 minutes before
Area Forecast Discussion
National Weather Service Reno NV
338 AM PDT Thu Oct 22 2020

.SYNOPSIS...

A cold front will bring much cooler temperatures today with
widespread freezes likely Friday morning. A much stronger front is
on track for late in the weekend. It will bring temperatures well
below average along with gusty north to northeast winds Sunday
night through Monday night. Hard freezes are nearly certain for
all valleys by Monday morning.

&&

.DISCUSSION...

The main changes to the forecast this morning:

- Raised lows Sunday morning a few degrees for many locations.
- Tahoe winds were increased Sunday night and Monday.

A shallow cold front is working its way south through northeast CA
and northwest NV this morning. Just how shallow (a few thousand
feet at best) is evidenced by continued west to northwest winds
over ridgetops in the Sierra and far western Nevada with little
cooling. Winds behind the front are blowing a solid 10-20 mph with
gusts up to 35 mph across northwest and west-central NV (generally
near and north of I-80). With the winds, dust has recently lowered
visibility at the Fallon Naval Air Station to 3 miles. Dust should
settle this morning (haze could linger a bit longer) as winds
relax behind the front.

Afternoon temperatures will be around 15 degrees colder today
for many Basin valleys, with much less cooling expected in the
Tahoe Basin and across southern Mono County due to the shallow
nature of the post-frontal airmass. Unfortunately, winds across
the Mono County crest look to remain westerly so smoke will
continue to affect southern Mono County.

Tonight, the area is still expected to see widespread lows in the
20s with some teens in the coldest Sierra and northeast CA
valleys. Therefore, a widespread light to moderate freeze is
expected for valleys although the urbanized parts of the Reno-
Sparks area may only drop to near freezing.

Friday and Saturday will feature rebounding temperatures with
highs in the 60s to lower 70s as the shallow cooler airmass
erodes.

Saturday night and Sunday, a much stronger and deeper cold front
is still on track to blast into the region. That is likely to
finally bring smoke relief to the Mammoth Lakes area as winds
shift to north and east over the Sierra crest. As far as temperatures
Saturday night, they have been bumped up slightly for many locations
as mixing currently looks to remain elevated into Sunday for less
opportunity for radiational cooling. Sunday looks brisk with afternoon
temperatures only in the 40s to around 50 along with breezy
northerly winds. Precipitation amounts/chances Sunday remain on
the low side with the best shot along and south of Highway 50.
A light dusting of snow in the high Sierra is possible.

Sunday night/Monday morning looks to bring the first hard freeze
for ALL valleys across the region. It might be a good idea to
winterize your sprinkler systems and pick those last remaining garden
vegetables as lows fall into the teens and 20s across the region.
East to northeast winds over the Sierra crest will increase
substantially Sunday night into Monday with gusts in excess of 80
mph possible.

Monday will remain chilly before a warming trend ensues next week
as a ridge of high pressure builds back overhead. Highs are
expected to reach around average for the middle to latter portion
of next week. -Snyder

&&

.AVIATION...

The Creek Fire continues to bring smoke impacts to the Eastern
Sierra, including KMMH. Despite the cold front pushing through the
region this morning, the cold air is too shallow to fully impact the
higher terrain of the Eastern Sierra. This means that that winds are
likely to remain westerly with additional smoke transport into Mono
County from approximately Mono Lake south. Based on the latest HRRR
smoke guidance, there looks like a bit of relief is possible this
morning, but west winds would indicate another round of smoke this
afternoon and evening. Of course, this is all dependent on fire
activity. Slantwise visibility reductions along with terrain
obscuration are pretty much a certainty for KMMH, with periods of
MVFR to possibly IFR CIGS/VIS this afternoon and evening.

Cold front pushing through the region this morning is shifting winds
northeasterly, but as mentioned above, is unlikely to bring a wind
shift to the eastern Sierra where winds will remain westerly. Areas
of blowing dust remain possible downwind of desert sinks this
morning, with lesser chances later today as wind speeds weaken. Peak
gusts today will generally be in the 12-18kt range and from the
northeast.

Fairly quiet flying conditions anticipated for Friday before another,
stronger backdoor cold front pushes through the region late Saturday
into Sunday. Breezy westerly winds with gusts up to 20 kts on Saturday
will begin to turn northerly Saturday night with the frontal passage.
Once again, blowing dust is possible. We are more likely to see
lower clouds obscuring mountain tops, but there is a 15-25% chance
for light rain and mountain snow with the front as well.

Strong post-frontal easterly winds set up across the Sierra
Sunday night into Monday morning, with downsloping winds into the
western Sierra. This will bring rough flying conditions across the
Sierra with strong mountain wave activity and turbulence possible.
-Dawn

&&

.REV Watches/Warnings/Advisories...
NV...Freeze Watch from late tonight through Friday morning
     NVZ001-003>005.

CA...Freeze Watch from late tonight through Friday morning CAZ070-071.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

Nearby

Freeze Warnings in Nevada, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.